What Is Tardive Dyskinesia?

Ask the experts

What is tardive dyskinesia?

Doctor's response

Tardive dyskinesia is a neurological syndrome characterized by repetitive, involuntary, purposeless movements caused by the long-term use of certain drugs called neuroleptics used for psychiatric, gastrointestinal, and neurological disorders. Features may include grimacing; tongue protrusion; lip smacking, puckering, and pursing; and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. The incidence of the syndrome rises with the dose and duration of drug treatment. The treatment of tardive dyskinesis is usually to stop or minimize the use of the offending drug if possible. Replacing the offending drug with substitute drugs may help.

Health Solutions From Our Sponsors

Last Editorial Review: 10/11/2017
References
"Tardive dyskinesia: Clinical features and diagnosis"
UpToDate.com
CONTINUE SCROLLING OR CLICK HERE FOR RELATED SLIDESHOW